What would happen to your horse if both of his jugular veins were damaged so that they were off-limits for taking blood for testing or administering medications and hampered the drainage of blood from his head? Sometimes an intravenous (IV) injection of medication or administration of fluid can cause inflammation of a vein (thrombophlebitis) or blockage of the vein (thrombosis) due to the formation of a blood clot. Irritating medications (such as phenylbutazone and tetracyclines) that slip outside the vein or a catheter left in place for too long are some of the more common things that can cause problems in veins. For a number of years, horsemen have become increasingly aware and concerned about the possibility and repercussions of an irritated or blocked jugular vein in a horse.

Because catheters can cause problems in veins, a review of the medical literature on this subject (in both human and veterinary medicine) was done in 1991 by Terry C. Gerros, DVM, a veterinarian now in practice at Santiam Equine in Salem, Ore.1 That information is still valid for horsemen and veterinarians today.

Intravenous catheters were first used in human medicine in 1945. Some of the serious complications that were soon noticed included septic thrombophlebitis (an infected vein with a blood clot) and bacteremia (bacteria in the circulating blood) due to bacterial infections introduced by the catheters. Although the risk for problems in human patients even 20 years ago was low (less than 1%), the high number of patients requiring catheterization resulted in about 176,000 cases of hospital-acquired bacteremia reported annually (of which about one-third were related to intravenous devices), according to the review by Gerros.